What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 17, 1:17 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 17, 1:17 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
217 PM CDT Sat Jul 17 2021
.SHORT TERM (Today through tomorrow night)...
Another couple rounds of showers/thunderstorms are forecast for
the short term. These typical summertime showers/thunderstorms
will be scattered in nature and hard to pinpoint, but generally
speaking we are not expecting widespread severe weather. We can
however get a couple rogue thunderstorms capable of producing an
isolated severe wind gust around 60 mph, and of course lightning
is a threat with any thunderstorm. Additionally, isolated
flooding may occur if a thunderstorm develops over an urban area.
High pressure will continue to build into the Four Corners region
today/tonight. This will continue our northwest flow pattern
aloft, but it becomes more northerly tomorrow as the high pushes
north of the Four Corners region into a north-to-south elongated
H5 high. We still keep the moist atmosphere in place with the
tropical airmass and high precipitable water values. In typical
summertime fashion, our mean flow is rather weak with little
shear. Thunderstorms are going to be very pulsy and experience
very slow storm motion as updrafts struggle to maintain.
For today, the northwest flow and embedded impulses will make for
our better chances of more widespread rainfall across the
Panhandles. As we reach convective temperatures later today, look
for scattered pop-up thunderstorms to form across the north and
northwest and even off the higher terrain across eastern NM,
eventually pushing east and south through the evening. Storms will
exhibit slow motion, so any storms that form over urban areas
will have a chance for flooding given the high PWATs. Early on,
with the inverted-v soundings anticipated, we could have
evaporative cooling processes created damaging wind gusts as
storms collapse. There are pockets of 1000-1500 J/kg MLCAPE, so we
could have hail develop, but the weak shear will not allow for
strong updrafts, so we could have more of an accumulating hail
threat with small stones not quite getting to severe criteria of
1.0"+ in diameter. So, main threats today will be localized
flooding and damaging wind gusts.
For tomorrow, there is a lot of uncertainty and we could end up
drier than what we have forecast. The atmosphere may work itself
over through the overnight period tonight, and make for
unfavorable conditions for storms tomorrow. The NAM Nest has been
performing well lately with these summertime thunderstorms, and it
keeps us mostly dry for tomorrow. Of course, this is just one
output, as the National Blend of Models paints 30-40 percent
across most of the area. If we end up with mostly subsidence
aloft and the absence of any outflow boundaries to work with, we
could be over forecasting PoPs for tomorrow. A lot will depend on
today/tonight, but with that said we are looking at a very similar
story for any showers/thunderstorms that develop regarding weak
shear, slow storm movement, and the tropical airmass. Threats will
be similar with damaging wind gusts and localized flooding as the
main impacts. Confidence for precipitation timing and coverage is
low at this time given the uncertainty.
Guerrero
&&
.LONG TERM...Monday through Friday...
The beginning of the long term will continue the pattern of below
average temperatures and chances for storms. Looking towards
later in the week, a return to near normal temperatures is
expected along with drier conditions.
An upper level ridge continues to build across the western CONUS
on Monday, keeping the area under northerly flow aloft. A H500
shortwave beginning across the Northern Plains, is forecast to
move south across the Southern Plains on Monday afternoon through
the evening. This shortwave will likely support initiation of
thunderstorms on Monday evening across the area. The thunderstorms
may continue into Tuesday, with a weak upper level low pressure
system attempting to undercut the ridge over northern Texas. If
there are storms on Tuesday, they likely will be confined to the
southern Texas Panhandle. Upper level support will continue to be
weak, so organized severe weather is not expected at this time.
The ridge with associated high pressure is expected to move
slowly towards the east through the extended period, with the
center of high pressure mainly across the Central Plains. By
Friday, the ridge is forecast to expand across the Southern
Plains, which will lead to increasing high temperatures and
continued dry conditions through the end of the period.
Muscha/Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 68 89 68 87 65 / 50 30 50 30 40
Beaver OK 69 94 67 90 65 / 20 30 50 30 20
Boise City OK 64 90 63 88 61 / 40 40 40 20 20
Borger TX 72 95 70 91 68 / 40 30 50 30 30
Boys Ranch TX 69 90 68 89 66 / 50 30 50 20 30
Canyon TX 68 88 67 86 65 / 40 30 50 30 40
Clarendon TX 69 90 69 87 66 / 30 20 40 40 40
Dalhart TX 64 89 62 88 61 / 50 40 50 20 30
Guymon OK 67 92 65 89 64 / 20 30 40 20 20
Hereford TX 68 89 67 88 65 / 50 30 50 30 40
Lipscomb TX 69 94 68 90 66 / 20 30 50 40 20
Pampa TX 69 91 68 87 65 / 40 30 50 40 30
Shamrock TX 69 93 69 88 66 / 20 20 40 40 40
Wellington TX 70 93 70 90 67 / 20 20 40 40 40
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
24/5
Hazardous weather outlook, Jul 17, 1:06 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sat Jul 17 2021
OKZ001>003-TXZ001>020-317-180715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sat Jul 17 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible this afternoon and tonight across the
Oklahoma and Texas Panhandles. Some storms become severe, mainly
before 9 PM. The main threats include damaging winds and some
large hail up to quarter size cannot be ruled out. Heavy rain may
lead to localized flooding or flash flooding, especially in urban
areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Sunday through Monday night, and then across
the southern Texas Panhandle Tuesday. Overall, the probability of
severe thunderstorms is low at this time. However, the strongest
storms will be capable of producing heavy rainfall, mainly Sunday
afternoon and Sunday night, which may lead to localized flooding
or flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 17, 2:27 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
327 PM CDT Sat Jul 17 2021
TXZ006-007-172130-
Hartley TX-Moore TX-
327 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MOORE AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 430 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Channing, or 15 miles west of Dumas, moving
southeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern Moore
and southeastern Hartley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3590 10224 3583 10197 3562 10210 3562 10216
3563 10216 3563 10217 3574 10234
TIME...MOT...LOC 2027Z 297DEG 7KT 3579 10222
GuerreroSpecial weather statement, Jul 17, 2:35 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
335 PM CDT Sat Jul 17 2021
OKZ002-172130-
Texas OK-
335 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
430 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Eva, or 8 miles south of Elkhart. This storm was
nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Eva and Hough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3687 10199 3697 10188 3687 10152 3668 10191
TIME...MOT...LOC 2035Z 323DEG 3KT 3688 10187
Guerrero
Special weather statement, Jul 17, 2:40 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
340 PM CDT Sat Jul 17 2021
TXZ014-172145-
Gray TX-
340 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY COUNTY UNTIL
445 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lefors, or 11 miles southeast of Pampa, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3532 10080 3547 10092 3562 10073 3555 10054
3539 10054
TIME...MOT...LOC 2040Z 238DEG 12KT 3541 10085
GuerreroSpecial weather statement, Jul 17, 2:59 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
359 PM CDT Sat Jul 17 2021
TXZ001-002-006-007-172200-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
359 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...
SOUTHEASTERN DALLAM...NORTHWESTERN MOORE AND NORTHEASTERN HARTLEY
COUNTIES UNTIL 500 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Conlen, or 16 miles southwest of Stratford, moving
southeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cactus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3615 10234 3623 10210 3600 10190 3589 10225
TIME...MOT...LOC 2059Z 331DEG 8KT 3612 10220
Guerrero
Special weather statement, Jul 17, 3:46 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
446 PM CDT Sat Jul 17 2021
TXZ015-172245-
Wheeler TX-
446 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER COUNTY UNTIL 545
PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of New Mobeetie, or 18 miles southeast of Miami, moving
east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Briscoe, Wheeler, Allison, New Mobeetie and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3534 10045 3560 10048 3562 10008 3544 10013
TIME...MOT...LOC 2146Z 255DEG 7KT 3554 10037
Guerrero
Special weather statement, Jul 17, 3:52 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
452 PM CDT Sat Jul 17 2021
TXZ018-172245-
Armstrong TX-
452 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG COUNTY
UNTIL 545 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Claude. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Claude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3512 10154 3518 10137 3518 10134 3513 10125
3489 10133
TIME...MOT...LOC 2152Z 046DEG 4KT 3514 10137
GuerreroNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974090, 974093, 974092, 974095, 974096, 974097, 974088, 974089, 974098, 974101.